Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Paducah, KY

May 1, 2016Gibson County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2016, 8:12 PM CDT for Gibson County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 8:12 PM CDT (01:12 UTC)
Expired
May 1, 2016, 8:33 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 26 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS53 KPAH 020112
SVRPAH
INC051-020145-
/O.NEW.KPAH.SV.W.0047.160502T0112Z-160502T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GIBSON COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 845 PM CDT

* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PATOKA...OR
  NEAR PRINCETON...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON AND PATOKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8746 3846 8744 3844 8744 3843 8741
      3838 8741 3839 8734 3836 8731 3835 8767
      3843 8769 3843 8766 3845 8767 3846 8766
      3845 8764 3844 8763 3845 8760 3847 8759
      3849 8746
TIME...MOT...LOC 0111Z 267DEG 36KT 3839 8760 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
1 follow-up statement
817 
WWUS53 KPAH 020133
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT SUN MAY 1 2016

INC051-020143-
/O.CAN.KPAH.SV.W.0047.000000T0000Z-160502T0145Z/
GIBSON IN-
833 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GIBSON COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3847 8746 3846 8744 3844 8744 3843 8741
      3838 8741 3839 8734 3836 8731 3835 8767
      3843 8769 3843 8766 3845 8767 3846 8766
      3845 8764 3844 8763 3845 8760 3847 8759
      3849 8746
TIME...MOT...LOC 0131Z 267DEG 36KT 3840 8731 

$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:52 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 6:52 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 PM CDT SUN MAY 1 2016

.UPDATE...
Issued at 652 PM CDT Sun May 1 2016

It never fails. Cancel the Watch, and the lone shower left
decides to pulse up.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016

Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.

.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016

The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.

By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low.  The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.

&&

.AVIATION...
Issued at 652 PM CDT Sun May 1 2016

Will have to watch for showers and possibly thunderstorms at KEVV
and KOWB through about 06Z, then the front should be through all
TAF sites with a modest northwest breeze expected overnight. A
large mass of lower MVFR ceilings will shift east southeast and
may impact KEVV for much of Monday. Not sure how far south it
will make it into our area, so will keep the ceilings out of KOWB
for now. 4-5kft ceiling is likely to develop over the remainder of
the area in the afternoon.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 1, 6:44 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT SUN MAY 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
644 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN
KENTUCKY. WHILE AN ISOLATED STRONG STORM WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH...THE MAIN IMPACTS SHOULD BE BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. THE POTENTIAL FOR STORMS SHOULD DIMINISH THROUGH THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR WEDNESDAY
AFTERNOON. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY THIS
EVENING FOR WEST KENTUCKY AND SOUTHWEST INDIANA. REPORTS OF
HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE ENCOURAGED.

SMITH

In the hours before

Local storm report, May 1, 6:32 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             HEBBARDSVILLE           37.78N 87.38W
05/01/2016  M1.00 INCH       HENDERSON          KY   EMERGENCY MNGR

&&
Local storm report, May 1, 6:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW ROCKPORT           37.86N 87.08W
05/01/2016  E0.50 INCH       SPENCER            IN   TRAINED SPOTTER

            SPOTTER REPORTS DIME SIZE HAIL 1.5 MI SW OF ROCKPORT

&&

DP
Local storm report, May 1, 6:54 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             ROCKPORT                37.88N 87.05W
05/01/2016  M1.00 INCH       SPENCER            IN   TRAINED SPOTTER

            QUARTER SIZE HAIL WITH MODERATE PEA TO DIME SIZE HAIL AS
            WELL.

&&
Special weather statement, May 1, 7:33 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CDT SUN MAY 1 2016

ILZ076-020115-
WAYNE IL-
733 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE COUNTY UNTIL
815 PM CDT...

AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLUFORD...OR 13 MILES EAST OF MOUNT VERNON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...WAYNE CITY...JEFFERSONVILLE...SIMS AND KEENES.

LAT...LON 3832 8870 3838 8870 3846 8836 3833 8833
TIME...MOT...LOC 0033Z 261DEG 21KT 3836 8867

DRS
Special weather statement, May 1, 8:01 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SUN MAY 1 2016

ILZ078-INZ081-020145-
WABASH IL-GIBSON IN-
801 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABASH AND CENTRAL GIBSON
COUNTIES UNTIL 845 PM CDT...

AT 801 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER MOUNT CARMEL...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...MOUNT CARMEL...PATOKA...FRANCISCO AND HAZLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3833 8744 3834 8780 3845 8780 3846 8774
      3844 8773 3842 8774 3842 8771 3843 8766
      3845 8767 3846 8766 3844 8763 3845 8760
      3849 8758 3849 8755 3850 8753 3849 8750
      3852 8747
TIME...MOT...LOC 0101Z 261DEG 33KT 3840 8774

DRS
Local storm report, May 1, 8:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
05/01/2016  E0.25 INCH       WABASH             IL   EMERGENCY MNGR

            HEAVY RAIN, PEA SIZE HAIL, STRONG WIND, IN MT CARMEL

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:01 PM CDTSpecial Weather StatementPAHGibson44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.